We have been tracking a tale of woe and intrigue with fluoroquinolone (FQ) antibiotics for more than 25 years. One reader reported hallucinations and a terrible skin rash after taking ofloxacin (Floxin) for a sinus infection. Another complained that levofloxacin (Levaquin) left her with ringing in her ears, difficulty walking, terrible insomnia and shortness of breath. Many people have reported that FQ antibiotics changed their lives permanently. Now, add damaged heart valves to the long list of complications from fluoroquinolones.

A Horrible History of Deny and Delay:

Fluoroquinolone antibiotics like Cipro or Levaquin have been prescribed for sinus, lung and urinary tract infections. For decades, such drugs were perceived as safe and effective treatment options. When patients complained about nerve pain, dizziness, difficulty sleeping, depression, muscle pain or arthritis, many health professionals doubted such symptoms could be caused by antibiotics.

Gradually, the FDA recognized that there were some serious adverse reactions associated with FQs.

Although this class of antibiotics has been on the market for more than three decades, it took until May, 2016, for the agency to issue this warning:

“An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.”

One reader took Cipro for a urinary tract infection. Just one pill left her with progressive muscle pain and weakness. Another received Levaquin for a mild chest cold. It left her with horrific nerve pain. She couldn’t walk and ended up in a wheel chair.

She says that she trusted her doctor to help her heal and instead he ruined her life:

“I cry daily, I am full of dread for the loss of my real self and all I worked for. All my dreams are gone.”

Fluoroquinolones and the Heart:

We started asking in May of 2014 about a really serious complication of fluoroquinolone antibiotics called aortic aneurysm. By November, 2015, we were warning that this life-threatening reaction was being reported by our readers. If the main artery that carries blood from the heart develops a weak spot or ruptures, a patient can bleed to death. Here’s just one story:

Did Levaquin Antibiotic (Levofloxacin) Cause Lethal Aortic Rupture?

We urged the FDA to take action.

Finally, on December 20, 2018, the FDA announced that FQ antibiotics were indeed linked to:

“ruptures or tears in the main artery of the body, called the aorta. These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.”

Read more about this scary FQ side effect at this link:

FDA Warns About Fluoroquinolone Antibiotics and Aortic Aneurysm!

The Latest Chapter–Damage to Heart Valves:

A study published in the Journal of the American College of Cardiology (Sept. 2019) reports that people taking fluoroquinolone antibiotics are almost two and a half times more likely to have leaky heart valves while they are on this medicine compared to people taking amoxicillin. Visitors to this website alerted us to this potential adverse drug reaction before the JACC article.

Dorothy took Cipro for diverticulitis:

“On the tenth and final day of treatment I had a sinus tachycardia event (heart rhythm irregularity) for the first time. It’s over a month since the last dose and I had another event yesterday. I had a heart ultrasound and discovered I have a slight leakage from my aortic valve. I’ve always had a strong heart and been very active. This has changed my life, and I hope it is temporary. I can’t help but think the Cipro is the cause.”

Linda had a similar story:

“I went to the doctor because I was short of breath and tired. My X-rays were clear, but she decided to treat for pneumonia and prescribed levofloxacin.

“That night my heart rate went up to 160 along with my blood pressure. By the next day I was in the hospital in critical condition. During my stay at the hospital I was told that the aortic valve in my heart was failing. I have always had a very healthy heart, and in previous caths was told that my heart was in very good condition and my arteries were clear. I feel that the levofloxacin damaged the valve. Is this possible or probable?”

The study published in the Journal of the American College of Cardiology concludes:

“The results of this study found an association between oral fluoroquinolones and an increased risk of mitral and aortic regurgitation.”

How Do FQs Lead to Damaged Heart Valves?

The JACC study points out that FQ antibiotics are toxic to connective tissue. By weakening collagen in tendons, the aorta and heart valves, all sorts of complications can occur.

That is why some people experience tendonitis or tendon ruptures, aortic dissections and damage to heart valves. This can happen quickly.

The authors note:

“The acute onset of collagen damage with FQs has also been shown to lead to rupture of large tendons within hours and aortic dissection within days.

The People’s Pharmacy Perspective:

As far as we can tell, the FDA has not issued any warnings about FQ-related damage to heart valves. Judging from past experience, we suspect that it will take the agency a long time to alert physicians and patients to this “new” danger. Remember, it took decades for the FDA to alert people to tendon and nerve problems brought on by drugs like ciprofloxacin and levofloxacin.

Some people have called for banning FQ antibiotics. We’re not there yet, though we believe these drugs should be used very, very cautiously.

The Last Resort:

The FDA advises health professionals to reserve fluoroquinolones for situations when no alternative treatment options exist. If you or someone you love is prescribed an FQ antibiotic, make sure to ask whether it is absolutely essential and whether there are any other antibiotics that might work for your condition.

Share your own FQ antibiotic story in the comment section below. Have you or someone you know ever experience damage to heart valves after taking a fluoroquinolone? 

Related Book from Our Store

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.